Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 58, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2017, 9:22 PM CDT for 4 counties in Kansas. It was in force for 38 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 9:22 PM CDT (02:22 UTC)
- Expired
- May 18, 2017, 10:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Douglas County, KS, Franklin County, KS, Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 9:34 PM CDT | TSTM WND GST 60 | Centropolis, KS | OFFICER NOTED SMALL TREE BRANCHES AND OTHER LIGHT DEBRIS NOTED IN WIND GUSTS. |
| May 18, 9:39 PM CDT | TSTM WND DMG | 4 W Baldwin City, KS | 3-4 INCH DIAMETER LIMBS DOWN. |
| May 18, 9:44 PM CDT | TSTM WND GST 65 | 2 Nne Lone Star, KS | |
| May 18, 9:44 PM CDT | TSTM WND GST 65 | 6 Sw Lawrence, KS | |
| May 18, 9:50 PM CDT | TSTM WND GST 60 | 1 Nnw Lawrence, KS | ESTIMATED WINDS UP TO 60 MPH. |
| May 18, 9:52 PM CDT | TSTM WND GST 70 | 1 Sse Lawrence, KS | NEAR 23RD AND ALABAMA. |
| May 18, 10:00 PM CDT | TSTM WND DMG | 2 Sse Lawrence, KS | 4 INCH TREE LIMB DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted.
477
WUUS53 KTOP 190222
SVRTOP
KSC045-059-087-177-190300-
/O.NEW.KTOP.SV.W.0058.170519T0222Z-170519T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
922 PM CDT THU MAY 18 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Franklin County in east central Kansas...
Jefferson County in northeastern Kansas...
East central Shawnee County in east central Kansas...
Douglas County in east central Kansas...
* Until 1000 PM CDT
* At 922 PM CDT, severe thunderstorms were located along a line
extending from 3 miles south of Tecumseh to 3 miles east of Pomona,
moving north at 80 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Lawrence, Baldwin City, Valley Falls, Oskaloosa, Tecumseh, Eudora,
Centropolis, Perry, McLouth, Ozawkie, Nortonville, Lecompton,
Clinton, Winchester, Lone Star, Pleasant Grove, Vinland,
Williamstown, Perry Lake and Grantville.
This includes Kansas Turnpike between mile markers 185 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3857 9541 3880 9549 3890 9549 3891 9553
3908 9559 3942 9541 3942 9518 3897 9519
3896 9517 3898 9516 3897 9513 3897 9511
3895 9509 3898 9508 3899 9506 3890 9505
TIME...MOT...LOC 0222Z 200DEG 70KT 3900 9560 3860 9538
HAIL...0.75IN
WIND...70MPH
$$1 follow-up statement
656
WWUS53 KTOP 190234
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
934 PM CDT THU MAY 18 2017
KSC045-059-087-177-190300-
/O.CON.KTOP.SV.W.0058.000000T0000Z-170519T0300Z/
Franklin-Jefferson-Shawnee-Douglas-
934 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN FRANKLIN...JEFFERSON...EAST CENTRAL SHAWNEE AND
DOUGLAS COUNTIES...
At 933 PM CDT, severe thunderstorms were located along a line
extending from 3 miles southeast of Meriden to 4 miles west of
Baldwin City, moving northeast at 60 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Lawrence, Valley Falls, Oskaloosa, Tecumseh, Eudora, Centropolis,
Perry, McLouth, Ozawkie, Nortonville, Lecompton, Clinton, Winchester,
Lone Star, Pleasant Grove, Vinland, Williamstown, Perry Lake,
Grantville and Clinton Lake.
This includes Kansas Turnpike between mile markers 185 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3897 9506 3859 9540 3870 9546 3880 9549
3890 9549 3891 9553 3908 9559 3942 9541
3942 9518 3897 9519 3896 9517 3898 9516
3897 9513 3897 9511 3895 9509 3898 9508
3899 9506
TIME...MOT...LOC 0233Z 202DEG 54KT 3916 9552 3875 9527
HAIL...0.75IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:36 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 18, 6:36 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Topeka KS 636 PM CDT Thu May 18 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Tonight) Issued at 159 PM CDT Thu May 18 2017 Focus for tonight will be the threat for severe weather across northeast Kansas. This afternoon, a warm front was noted across east central Kansas oriented from east to west. Main concern this afternoon will be if storms begin to develop along this warm front as the HRRR has been depicting in model runs. CAPE near/south of this boundary is over 3000 J/kg with effective bulk shear values of 50 knots. During the afternoon hours, the NAM also shows 0-1 shear along this boundary around 25 knots, with steep mid-level lapse rates. Any discrete storms forming along this boundary will have the potential to quickly become supercellular with the main hazards being large hail, damaging winds, and tornadoes. If storms do form this afternoon, exact details for tonight look more unclear as instability will be weaker and subsidence from storms may act to alleviate severity later tonight. For tonight, storms that are expected to fire up on the dry line located in southwestern Kansas and extending southward into Oklahoma. Models have been fairly consistent in having these storms congeal into a line/bow and move through northeast Kansas this evening. This would bring a main hazard of widespread wind damage across the area, although hail or an embedded spin up tornado cannot be ruled out. Additional development behind this line is possible bringing another round of heavy rain to the area, increasing the potential for flash flooding. This is especially true in areas in north central Kansas that have already seen heavy rainfall totals earlier in the week. With the potential for more developing showers and thunderstorms tomorrow, a flash flood watch has been issued for the entirety of northeast Kansas beginning this afternoon and extending into Saturday morning. .LONG TERM...(Friday through Thursday) Issued at 159 PM CDT Thu May 18 2017 The vast majority of the long term forecast period forecast effort focuses on Friday and Friday night severe/flooding potential, with periods beyond that generally trending toward a model consensus at this time with minimal expected impacts through the remainder of the forecast. For Friday, much of the details will lie in how quickly convection exits the area early Friday morning. Current indications are that it will make a substantial eastward push overnight and exit the region early. If this occurs, it would give much of the forecast area more time to recharge instability as the true warm front surges/mixes back north during the day in advance of a strong upper level trough. Long, clockwise curved hodographs with low LCL/LFC heights and rather steep lapse rates through the cloud- bearing layer all point to another day with widespread severe weather potential. This will include tornado potential across the warm sector, and the most likely this warm sector will include much of eastern Kansas with main uncertainty being in the northwestward extent. There are two potential limiting factors. 1) Early day convection ends late and keeps the boundary layer stable for much of the day, effectively mitigating instability. 2) Storms develop too close to each other, resulting in continued hail and damaging wind potential but limiting overall tornado potential. Regardless, severe storms are possible with some potential for another higher-end episode of severe weather. The other concern will be flash flooding with multiple rounds of thunderstorm again possible over what is likely to be saturated ground conditions with elevated stream levels after tonight's storms. WPC has the area in a moderate risk for excessive rainfall and for good reason, so have continued the flash flood watch through Friday night. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 636 PM CDT Thu May 18 2017 VFR conditions will occur outside of convection through 07Z. MVFR cigs are expected after 07Z and prior to that with convection. MVFR and ifr vsbys are expected with storms. Showers along with isolated tsra are expected at TOP and FOE from 07Z-12Z then again after 18Z Friday. Also some ifr cigs may move into the MHK area after 19Z. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Heller LONG TERM...Barjenbruch AVIATION...53
Hazardous weather outlook, May 18, 2:26 PM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 226 PM CDT Thu May 18 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-191930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 226 PM CDT Thu May 18 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are likely this afternoon through tonight. These thunderstorms will be capable of tornadoes, very large hail, damaging winds and flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are likely on Friday afternoon. While some details depend on the exact evolution of storms tonight, there is increasing confidence that multiple rounds of thunderstorms can be expected Friday afternoon into Friday night. These storms will likely be capable of producing large hail, damaging winds, tornadoes, and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 18, 8:36 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND DMG VALLEY FALLS 39.34N 95.45W
05/18/2017 JEFFERSON KS EMERGENCY MNGR
SEMI TRUCK AND TRAILER BLOWN OVER AT K4 AND
K16.
&&
JPSpecial weather statement, May 18, 8:49 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Topeka KS 849 PM CDT THU MAY 18 2017 KSZ054>056-058-059-190215- Coffey-Lyon-Franklin-Osage-Anderson- 849 PM CDT THU MAY 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...NORTHERN ANDERSON...OSAGE...NORTHEASTERN COFFEY AND NORTHEASTERN LYON COUNTIES UNTIL 915 PM CDT... At 849 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Reading to 4 miles east of New Strawn. Movement was northeast at 50 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Garnett, Osage City, Burlington, Carbondale, Lyndon, Lebo, Burlingame, Scranton, Waverly, Williamsburg, New Strawn, Quenemo, Melvern, Reading, Westphalia, Admire, Olivet, Beto Junction, Harris and Pomona Lake. This includes the following highways... Interstate 35 between mile markers 145 and 175. Kansas Turnpike between mile markers 143 and 151. A tornado watch remains in effect until 1000 PM CDT for east central Kansas. LAT...LON 3886 9570 3827 9515 3805 9564 3864 9610 TIME...MOT...LOC 0149Z 232DEG 44KT 3856 9596 3824 9566
Local storm report, May 18, 8:54 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
854 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HEAVY RAIN 5 SE PAXICO 39.02N 96.09W
05/18/2017 M3.60 INCH WABAUNSEE KS TRAINED SPOTTER
&&
JWLocal storm report, May 18, 9:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
913 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND DMG 3 SE DENISON 39.37N 95.58W
05/18/2017 JEFFERSON KS EMERGENCY MNGR
TREES DOWN. TIME ESTIMATED BASED ON RADAR.
&&
JPLocal storm report, May 18, 9:15 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
915 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND DMG VALLEY FALLS 39.34N 95.46W
05/18/2017 JEFFERSON KS EMERGENCY MNGR
6-10 INCH DIAMETER TREE LIMBS BLOWN DOWN ON
POWER LINES. POWER OUT IN VALLEY FALLS.
&&
JPSpecial weather statement, May 18, 9:15 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
915 PM CDT THU MAY 18 2017
KSZ024-026-039-190245-
Shawnee-Jefferson-Jackson-
915 PM CDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN
JEFFERSON...NORTHEASTERN SHAWNEE AND SOUTHEASTERN JACKSON COUNTIES
UNTIL 945 PM CDT...
At 914 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Denison, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Valley Falls, Oskaloosa, McLouth, Meriden, Ozawkie, Nortonville,
Winchester, Mayetta and Denison.
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3916 9568 3942 9574 3951 9557 3942 9557
3942 9531 3920 9518
TIME...MOT...LOC 0214Z 238DEG 26KT 3931 9560The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:02 PM CDT | Areal Flood Advisory | TOP | Shawnee, Wabaunsee | 3 hr |
| May 18, 7:06 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 24 min |
| May 18, 7:28 PM CDT | Special Weather Statement | TOP | Shawnee | 32 min |
| May 18, 7:36 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 39 min |
| May 18, 7:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 64 min |
| May 18, 7:51 PM CDT | Areal Flood Advisory | TOP | Geary, Pottawatomie, Riley | 3 hr |
| May 18, 8:08 PM CDT | Special Weather Statement | TOP | Lyon | 37 min |
| May 18, 8:18 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 42 min |
| May 18, 8:49 PM CDT | Special Weather Statement | TOP | Anderson, Coffey, Osage | 26 min |
| May 18, 9:15 PM CDT | Special Weather Statement | TOP | Jefferson | 30 min |
| May 18, 9:55 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 20 min |
| May 18, 11:33 PM CDT | River Flood Warning | TOP | Dickinson | 58 hr |
| May 19, 12:21 AM CDT | River Flood Warning | TOP | Shawnee | 21 hr |
| May 19, 2:01 AM CDT | River Flood Warning | TOP | Jackson, Shawnee | 41 hr |
| May 19, 11:24 AM CDT | Special Weather Statement | TOP | Wabaunsee | 36 min |
| May 19, 6:52 PM CDT | Special Weather Statement | TOP | Clay | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.